Please enter verification code
Confirm
Smoking as Epidemic: Modeling and Simulation Study
American Journal of Applied Mathematics
Volume 5, Issue 1, February 2017, Pages: 31-38
Received: Dec. 4, 2016; Accepted: Dec. 23, 2016; Published: Feb. 23, 2017
Views 4164      Downloads 475
Author
Sintayehu Agegnehu Matintu, School of Mathematical and Statistical Sciences, Hawassa University, Hawassa, Ethiopia
Article Tools
Follow on us
Abstract
In this paper we propose smoking epidemic model which analyzes the spread of smoking in a population. The model consists of five compartments corresponding to five population classes, namely, potential-moderate-heavy-temporarily recovered- permanently recovered class. The basic reproduction number R0 has been derived, and then the dynamical behaviors of both smoking free equilibrium and smoking persistent equilibrium are analyzed by the theory of differential equation, and Numerical simulation has been carried out and the results have confirmed the verification of analytical results. Sensitivity analysis of R0 identifies β1, the transmission coefficient from potential smokers to moderate smokers and β2, the transmission coefficient from potential smokers to heavy smokers, as the most useful parameters to target for the reduction of R0.
Keywords
Smoking Model, Reproduction Number, Equilibrium Value, Stability, Sensitivity Analysis, Numerical Simulation
To cite this article
Sintayehu Agegnehu Matintu, Smoking as Epidemic: Modeling and Simulation Study, American Journal of Applied Mathematics. Vol. 5, No. 1, 2017, pp. 31-38. doi: 10.11648/j.ajam.20170501.14
Copyright
Copyright © 2017 Authors retain the copyright of this article.
This article is an open access article distributed under the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0/) which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
References
[1]
http://en.wikipedia.org/wiki/Smoking (3th October, 2016)
[2]
https://en.wikipedia.org/wiki/Epidemiology (17th November, 2016)
[3]
C. Castillo-Garsow, G. Jordan-Salivia, and A. Rodriguez Herrera, Mathematical models for the dynamics of tobacco use, recovery, and relapse, Technical Report Series BU-1505-M, Cornell University, Ithaca, NY, USA, 1997.
[4]
O. Sharomi, A. B. Gumel, Curtailing smoking dynamics: A mathematical modeling approach, Applied Mathematics and Computation 195 (2008) 475–499.
[5]
G. Zaman, Qualitative behavior of giving up smoking model; Bulletin of the Malaysian Mathematical Sciences Society (2) (2011) 403-415.
[6]
Z. Alkhudhari, S. Al-Sheikh, S. Al-Tuwairqi, Global Dynamics of a Mathematical Model on Smoking, ISRN Applied Mathematics vol. (2014), Article ID 847075.
[7]
Z. Alkhudhari, S. Al-Sheikh, S. Al-Tuwairqi, The effect of occasional smokers on the dynamics of a smoking model, International Mathematical Forum, 9, No. 25 (2014), 1207- 1222.
[8]
Z. Alkhudhari, S. Al-Sheikh, S. Al-Tuwairqi, The effect of heavy smokers on the dynamics of a smoking model, International Journal of Differential Equations and Applications, 14, No. 4 (2015), 1311-2872.
[9]
B. Benedict, Modeling Alcoholism as a Contagious Disease: How “Infected” Drinking Buddies Spread Problem Drinking. SIAM News, Vol. 40, No. 3, 2007.
[10]
P. van den Driessche, J. Watmough, Reproduction numbers and sub-thershold endemic equalibria for compartmental models of disease transmission, Math. Biosci. 180 (2002) 29–48.
[11]
G. Zaman, Y. H. Kang, and I. H. Jung, “Stability analysis and optimal vaccination of an SIR epidemic model,” BioSystems, vol. 93, no. 3, pp. 240–249, 2008.
[12]
American National Institute of Drug Abuse, “Cigarettes and Other Nicotine Products,” http://www.nida.nih.gov/pdf/ infofacts/Nicotine04.pdf.
[13]
L. Arriola, J. Hyman, Lecture notes, Forward and adjoint sensitivity analysis: with applications in Dynamical Systems, Linear Algebra and Optimization, Mathematical and Theoretical Biology Institute, Summer, 2005.
[14]
Z. Alkhudhari, S. Al-Sheikh, S. Al-Tuwairqi, Global Dynamics of a Mathematical Model on Smoking, ISRN Applied Mathematics vol. (2014), Article ID 847075.
[15]
L. Edelstein Keshet, Mathematical Models in Biology. Random House, New York, 1988. SIAM edition.
ADDRESS
Science Publishing Group
1 Rockefeller Plaza,
10th and 11th Floors,
New York, NY 10020
U.S.A.
Tel: (001)347-983-5186